Hail, Monroe
- When
- April 28, 4:14 PM CST
- Where
- Monroe County, 1.93 mi SW of Santa Fe
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.350, -91.855
A line of strong to severe storms moved southeast across the region. There were numerous reports of damaging winds and some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A line of strong to severe storms moved southeast across the region. There were numerous reports of damaging winds and some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 28, 2:25 PM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 325 PM CDT Tue Apr 28 2020 .SHORT TERM... (Through Late Wednesday Night) Issued at 325 PM CDT Tue Apr 28 2020 Attention for early this evening will be on strong to severe thunderstorms. Initial activity, likely developing over the next hour or two, should be discrete with large hail the dominant threat. CAMs suggest a quick transition to more of a squall line, which makes conceptual sense given strong forcing for ascent throughout the troposphere. Damaging straight-line winds will be the focus thereafter. Mesovortices along the line appear unlikely given forecast 0-3km shear below 30 knots. Some weakening of the line is likely late this evening as it approaches southeast Missouri and southwest Illinois due to a combination of weakening instability and the propensity for outflow to accelerate ahead of the convection. Any threat for strong to severe convection should exit the CWA just before midnight. The remainder of the night should be mostly quiet, with dry weather favored along with dropping temperatures behind the cold front. Rain showers are likely across the area beneath the amplifying trough on Wednesday. These showers combined with strong/gusty northwest winds and temperatures in the 50s will make it feel like a raw, fall-like day. Trimmed Wednesday's high temperatures a few degrees, giving a nod to conditional climatology which suggests only a rise of about 2- 4 degrees from morning lows. The trough axis attendant from the closed low across the Great Lakes is expected to move far enough eastward Wednesday night. This is forecast to help lead to any rain shower threat moving out of the area as well. Decreasing cloudiness and chilly temperatures are expected for the remainder of the night. Lows are likely to drop into the mid 40s across the bi-state area. Gosselin .LONG TERM... (Thursday through Next Tuesday) Issued at 325 PM CDT Tue Apr 28 2020 (Thursday - Friday) Seasonably cool and dry conditions are forecast to continue to end the work week as GEFS/EPS depict a midlevel ridge axis translating eastward toward the mid-Mississippi Valley. Temperatures are also expected to moderate during this period, with Friday's highs in the low to mid 70s or about 5-10 degrees warmer than Thursday. (Friday Night - Next Tuesday) Moderating temperatures are likely to continue through Saturday ahead of a cold front with 850-hPa temperatures climbing to around +15C. High temperatures on Saturday are likely to exceed 80 degrees for the majority of the area. The aforementioned cold front is expected to slowly move through the area Saturday night through Sunday, likely providing a round of showers and thunderstorms. The slow-moving nature of the front combined with anomalously high precipitable water values (>1.50") and high freezing levels suggest the possibility of a heavy rainfall threat. However, details on storm track and the speed of the front certainly can change over the coming days. The cold front is expected to settle south of the CWA by late Sunday/Sunday night. In its wake, a return to a dry, cooler than normal regime should greet us on Monday. Another chance of showers is possible on Tuesday as the next system moves out of the central Plains. Gosselin && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1230 PM CDT Tue Apr 28 2020 Scattered storms are expected to develop along a cold front late this afternoon in northeastern Missouri. These storms should develop into a line that progresses through the rest of the area this evening. Main threats with these storms include strong wind gusts and heavy downpours. Added northwest wind gusts associated with the line at KCOU and the metro terminals in a TEMPO group. Dry weather is then favored overnight tonight with west/northwest winds behind the cold front. Rain showers are possible by late Wednesday morning, mainly for central Missouri northeastward into west-central Illinois. Ceilings are also expected to drop below 3000 feet coincident with the onset of the aforementioned rain shower activity. SPECIFICS FOR KSTL: A line of storms is expected to impact the terminal, with the best guess on timing in the 0000 to 0300 UTC time frame. Gusty northwest winds are expected with the line of storms along with reduced visibilities due to heavy downpours. Behind the storms, dry weather along with northwest winds around 10-15 knots are forecast. Winds will increase on Wednesday with gusts in the 25-30 knot range. Light rain showers are also expected to impact the terminal Wednesday afternoon, along with MVFR ceilings around 2000 feet above ground level. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 331 PM CDT Tue Apr 28 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-292045- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 331 PM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely before midnight tonight. Some of these storms will likely be strong to severe with damaging winds and large hail the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be a chance of thunderstorms Saturday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening across the area. Spotters are encouraged to report hail and any wind damage to the National Weather Service. Gosselin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL PALMYRA 39.80N 91.52W
04/28/2020 M0.25 INCH MARION MO TRAINED SPOTTER
&&
MAPLESThe St Louis radar (KLSX), 124 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm winds blew a section of shingles off of a house just northwest of Mokane.
Thunderstorm winds blew off a large section of shingles from a garage about 3 miles southeast of Gerald. Also, a large machine shed was blown down two miles east of Beaufort.
Thunderstorm winds blew down several large tree limbs in Pacific.
Thunderstorm winds caused a swath of damage across southern portions of the City of St. Louis, from the intersection of Utah Street and Nebraska Avenue to S. Broadway, just south of intersection with I-55. At least 12 homes and other structures sustained minor to moderate roof damage in this area, especially on Indiana Avenue near Cherokee Street. Also, numerous tree limbs and several power lines were blown down in this area. A couple of cars sustained damage from flying debris and falling trees. No injuries were reported.
Thunderstorm winds caused moderate damage to several barns and a couple of trees were blown down.
Thunderstorm winds snapped a power pole on West Main Street just south of town. Also, numerous tree limbs, as well as several trees were blown down on Grider Road and onto Rock Road just east of town.
Thunderstorm winds blew down several trees and caused minor damage to a barn north of Garwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886886, 886888, 886890, 886892, 886903, 886924, 886926, 886929, 886933.